Alert archive / Oregon / High Wind Warnings in 2024
High Wind Warning 4, NWS Medford, OR
NWS Medford, OR issued this high wind warning at Mar 11, 2024, 9:58 AM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Mar 11, 2024, 1:00 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2024, 9:58 AM PDT (16:58 UTC)
- In effect from
- Mar 11, 2024, 1:00 PM PDT
- Expired
- Mar 11, 2024, 11:00 PM PDT
- In force
- 10 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 5.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
223 WWUS76 KMFR 111658 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 958 AM PDT Mon Mar 11 2024 ORZ021-022-120600- /O.NEW.KMFR.HW.W.0004.240311T2000Z-240312T0600Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Pistol River, Harbor, Reedsport, Coquille, North Bend, Gold Beach, Ophir, Coos Bay, Brookings, and Nesika Beach 958 AM PDT Mon Mar 11 2024 ...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Curry County Coast and South Central Oregon Coast. Affected roadways include Highway 101. Cities affected include Reedsport, Lakeside, North Bend, Bandon, Langlois, Denmark, Port Orford, Ophir, and Gold Beach. * WHEN...From 1 PM this afternoon to 11 PM PDT this evening. * IMPACTS...Damaging winds could blow down branches and trees. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch for falling debris and tree limbs. Use caution if you must drive. && $$ ORZ023-024-120600- /O.CON.KMFR.WI.Y.0016.240311T1800Z-240312T0600Z/ Central Douglas County-Eastern Curry County and Josephine County- Including the cities of Wilderville, Umpqua, Sutherlin, Grants Pass, Green, Roseburg, Winchester, and Merlin 958 AM PDT Mon Mar 11 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected. There is a low chance of wind gusts up to 60 mph in the coastal range farther to the west. * WHERE...Elevated terrain in Central Douglas County, Eastern Curry County and Josephine County. * WHEN...Until 11 PM PDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ ORZ031-120600- /O.CON.KMFR.WI.Y.0016.240312T0000Z-240313T0000Z/ Central and Eastern Lake County- Including the cities of Valley Falls, Lakeview, Fort Rock, New Pine Creek, and Adel 958 AM PDT Mon Mar 11 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM PDT TUESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Elevated terrain in central and eastern Lake County. Affected highways include Highway 395, Oregon Highway 140 and High 31 between Summer Lake and Paisley. * WHEN...From 5 PM this afternoon to 5 PM PDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TD
2 follow-up statements
276 WWUS76 KMFR 111709 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1009 AM PDT Mon Mar 11 2024 ORZ021-022-120600- /O.CON.KMFR.HW.W.0004.240311T2000Z-240312T0600Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Pistol River, Harbor, Reedsport, Coquille, North Bend, Gold Beach, Ophir, Coos Bay, Brookings, and Nesika Beach 1009 AM PDT Mon Mar 11 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Curry County Coast and South Central Oregon Coast. Affected roadways include Highway 101. Cities affected include Reedsport, Lakeside, North Bend, Bandon, Langlois, Denmark, Port Orford, Ophir, and Gold Beach. * WHEN...Until 11 PM PDT this evening. * IMPACTS...Damaging winds could blow down branches and trees. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch for falling debris and tree limbs. Use caution if you must drive. && $$ CAZ081-120800- /O.EXB.KMFR.WI.Y.0016.240311T1800Z-240312T0800Z/ Central Siskiyou County- Including the cities of Yreka, Klamath River, and Hilt 1009 AM PDT Mon Mar 11 2024 ...WIND ADVISORY IN EFFECT UNTIL 1 AM PDT TUESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...The Shasta Valley in Central Siskiyou County. Affected roadways include Interstate 5 between Weed and Yreka and Highway 97 north of Weed. * WHEN...Until 1 AM PDT Tuesday. * IMPACTS...Watch for falling debris and tree limbs. Use caution if you must drive. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ ORZ023-024-120600- /O.CON.KMFR.WI.Y.0016.240311T1800Z-240312T0600Z/ Central Douglas County-Eastern Curry County and Josephine County- Including the cities of Wilderville, Umpqua, Sutherlin, Grants Pass, Green, Roseburg, Winchester, and Merlin 1009 AM PDT Mon Mar 11 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected. There is a low chance of wind gusts up to 60 mph in the coastal range farther to the west. * WHERE...Elevated terrain in Central Douglas County, Eastern Curry County and Josephine County. * WHEN...Until 11 PM PDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ ORZ031-120900- /O.CON.KMFR.WI.Y.0016.240312T0000Z-240313T0000Z/ Central and Eastern Lake County- Including the cities of Valley Falls, Lakeview, Fort Rock, New Pine Creek, and Adel 1009 AM PDT Mon Mar 11 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM PDT TUESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Elevated terrain in central and eastern Lake County. Affected highways include Highway 395, Oregon Highway 140 and Highway 31 between Summer Lake and Paisley. * WHEN...From 5 PM this afternoon to 5 PM PDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TD
156 WWUS76 KMFR 120543 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1043 PM PDT Mon Mar 11 2024 ORZ021-022-120645- /O.EXP.KMFR.HW.W.0004.000000T0000Z-240312T0600Z/ South Central Oregon Coast-Curry County Coast- Including the cities of North Bend, Ophir, Pistol River, Harbor, Gold Beach, Reedsport, Nesika Beach, Coos Bay, Coquille, and Brookings 1043 PM PDT Mon Mar 11 2024 ...HIGH WIND WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING... While winds will still be breezy for the next few hours, the potential for them to cause damage has greatly reduced. Therefore the High Wind Warning will be allowed to expire. $$ ORZ023-024-120645- /O.EXP.KMFR.WI.Y.0016.000000T0000Z-240312T0600Z/ Central Douglas County-Eastern Curry County and Josephine County- Including the cities of Umpqua, Grants Pass, Wilderville, Green, Winchester, Roseburg, Merlin, and Sutherlin 1043 PM PDT Mon Mar 11 2024 ...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING... Winds will remain breezy for a few more hours, but will remain below advisory criteria. Therefore the wind advisory will be allowed to expire. $$ CAZ081-120800- /O.CON.KMFR.WI.Y.0016.000000T0000Z-240312T0800Z/ Central Siskiyou County- Including the cities of Klamath River, Hilt, and Yreka 1043 PM PDT Mon Mar 11 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PDT TUESDAY... * WHAT...South winds 15 to 25 mph with gusts up to 45 mph. * WHERE...The Shasta Valley in Central Siskiyou County. Affected roadways include Interstate 5 between Weed and Yreka and Highway 97 north of Weed. * WHEN...Until 1 AM PDT Tuesday. * IMPACTS...Watch for falling debris and tree limbs. Use caution if you must drive. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ ORZ031-121345- /O.CON.KMFR.WI.Y.0016.000000T0000Z-240313T0000Z/ Central and Eastern Lake County- Including the cities of New Pine Creek, Fort Rock, Valley Falls, Adel, and Lakeview 1043 PM PDT Mon Mar 11 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT TUESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Elevated terrain in central and eastern Lake County. Affected highways include Highway 395, Oregon Highway 140 and Highway 31 between Summer Lake and Paisley. * WHEN...Until 5 PM PDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ BMS
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high wind warning went out at Mar 11, 9:03 AM PDT, 55 minutes earlier.
Area forecast discussion, Mar 11, 9:03 AM PDT, 55 minutes before
Area Forecast Discussion
National Weather Service Medford OR
903 AM PDT Mon Mar 11 2024
.DISCUSSION...No changes are needed for the forecast this morning.
Precipitation ahead of a warm front looks to reach the Oregon
coast later this morning. Rainfall is generally expected west of
the Cascades, although localized areas of brief snowfall are not
impossible. This occurred at both Camas Mountain and Galice
yesterday and could happen in spots again today. More snowfall
will fall over western Siskiyou County and along the Cascades,
with notable amounts of snowfall possibly getting past the
mountains and reaching Chemult and Crescent. Strong, gusty winds
will also move over higher terrain through tonight.
Please see current hazard products and previous discussions for
additional details. -TAD
&&
.AVIATION...11/12Z TAFs...Showers will linger through early this
morning, mostly at the coast and east of the Cascades with areas of
MVFR conditions in showers. Elsewhere, expect VFR with areas of low
clouds and IFR/LIFR in valleys west of the Cascades.
Then, a strong front will approach in the late morning and early
afternoon, moving inland in the late afternoon and evening. Winds
will start to increase again ahead of the front, and expect a
renewed risk of low-level wind shear along the coast and into the
Illinois and Umpqua valleys in the late morning through early
evening, and for some areas east of the Cascades during the late
afternoon and the evening.
Precipitation with this front will spread inland from the coast to
the Cascades beginning in the late morning and into the afternoon,
and for areas east of the Cascades beginning in the late afternoon
and evening. This will result in widespread MVFR conditions along
the coast and areas of MVFR conditions inland along with mountain
obscurations. MVFR conditions may increase for inland areas late
this evening and tonight as fairly widespread showers linger behind
the frontal passage. Snow levels will generally be in the 3,500-
4,500 foot range, and while expecting precipitation in Klamath Falls
to be mostly rain, a wintry mix of snow and rain is possible,
especially during the evening and overnight period. Little
accumulation is expected, however.
-CSP/CC
&&
.MARINE...Updated 800 AM Monday, March 11, 2024...High and steep
west seas and gusty south winds will persist through late this
morning. A strong front will move across the waters this afternoon
and evening, bringing a mix of strong gales to storm force winds and
very steep, hazardous seas. Winds are expected to peak this
afternoon through early evening with storm force winds, expected
north of Cape Blanco and within 30 nm of shore. Winds will diminish,
but very steep seas will linger tonight. Seas will lower some and
become dominated by steep, westerly swell late tonight through
Wednesday.
High pressure builds in by Wednesday then remains in place through
late this week. North winds develop on Wednesday into Thursday and
areas of steep seas and gusty winds are expected for areas south of
Cape Blanco. These winds weaken on Friday and seas are expected to
trend lower. -CC
&&
.PREV DISCUSSION... /Issued 359 AM PDT Mon Mar 11 2024/
DISCUSSION...
The final cold front in this period of active weather will hit the
region later this evening. The biggest concern with this final
frontal passage is going to be wind. Some of the deterministic
models and even the high resolution ensemble forecast system are
predicting some strong winds 45kts with gusts to 60 knots in the
waters right next to the coast later this afternoon and early
evening. The current concern is if these winds can produce higher
wind gusts on the coast and the coastal headlands. The chance
isn't zero and probably around 25 percent or so. The front appears
to lose some strength as it moves inland and perhaps some of the
dynamics weaken. We don't issue wind advisories at the coast,
although this would be a good case to issue one as wind gusts
will be strong, but we don't have enough confidence for the high
wind warning winds. We should see wind impacts such as scattered
power outages in the afternoon hours as these winds hit the coast
and some of the higher terrain in Josephine and Douglas Counties.
Aside from wind, we'll see yet another period of snowfall
starting later this morning and continuing into Tuesday. Snow
levels will start out lower around 3000 feet before rising up to
4000 feet as some warmer air pushes in ahead of the next cold
front. Snowfall will be heaviest in the Cascades given the
westerly flow and we're forecasting up to a foot over the
ridgetops and mountains. This is a high end advisory event given
the snowfall rates around 1" an hour for about 12 hours. In
addition, the snow will continue to accumulate into Tuesday
morning, although it will be at a much lower rate as we transition
to showery precipitation mode. Overall, winter weather impacts
should be minor here as impacted locations are at fairly high
elevations and snowfall totals are generally under 1 foot.
Some showers could still linger into Tuesday afternoon and evening
with the PoP forecast around 50 percent in Douglas County and
northern Lake and Klamath Counties as the 500 mb trough remains
over head. Eventually, the low will slide to the east and high
pressure will begin to build in it's wake by Wednesday morning.
This high pressure may bring a welcome break for many as
temperatures will begin to feel more Spring like.
A thermal trough will setup along the Oregon coast with some light
east to north east flow developing by Thursday. Temperatures will
begin to trend warmer on Thursday. By Friday, Saturday and
Sunday, we're forecasting high temperatures in the 70's for many
locations west of the Cascades with 60's along the coast and even
east of the Cascades. These temperatures are about 10 degrees
warmer than normal and we're not anticipating any records to fall
this weekend.
-Smith
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 11 PM PDT this evening for ORZ023-024-031.
Winter Weather Advisory from 2 PM this afternoon to 5 PM PDT
Tuesday for ORZ027-028.
Winter Weather Advisory from 2 PM this afternoon to 2 PM PDT
Tuesday for ORZ030.
CA...Winter Weather Advisory from 2 PM this afternoon to 2 PM PDT
Tuesday above 5000 feet for CAZ080.
PACIFIC COASTAL WATERS...Small Craft Advisory until 11 AM PDT this
morning for PZZ350-356-370-376.
Gale Warning until 11 PM PDT this evening for PZZ350-356-370-
376.
Hazardous Seas Warning from 11 PM this evening to 2 AM PDT
Tuesday for PZZ350-356-370-376.
Storm Warning until 11 PM PDT this evening for PZZ350-370.
&&In the hours before
Local storm report, Mar 11, 7:07 AM PDT, 2 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Medford OR
707 AM PDT Mon Mar 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM Rain 6 E Gold Beach 42.42N 124.31W
03/11/2024 E1.98 inch Curry OR Trained Spotter
&&
ccThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 10:36 PM PDT | River Flood Watch | MFR | Coos, Curry, Douglas | 21 hr |
| Mar 11, 2:47 AM PDT | Hazardous Seas Warning | MFR | 23 hr | |
| Mar 11, 2:47 AM PDT | Storm Warning | MFR | 18 hr | |
| Mar 11, 1:02 PM PDT | Winter Storm Warning | MFR | Douglas, Jackson, Josephine, Klamath | 19 hr |
Nearby
High Wind Warnings in Oregon, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.